Minnesota, 2010Damaging Wind in Minnesota, May 25, 2010
May 25, 2010 · NWS DLH · 1 event in 1 county or zone
A slow moving cold front met unstable air across the Arrowhead of Minnesota, setting off a few strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front met unstable air across the Arrowhead of Minnesota, setting off a few strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 3:31 PM CST, 44 minutes earlier.
Area forecast discussion, May 25, 3:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT TUE MAY 25 2010
.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL OVER
THE MINNESOTA ARROWHEAD...
WELL-ORGANIZED EAST-WEST LINE OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS CONTINUES TO PROPAGATE RAPIDLY NORTHWARD ACROSS
WESTERN LAKE SUPERIOR FROM OFFSHORE SILVER BAY... TO NORTHEAST OF
THE APOSTLE ISLANDS. THESE STORMS ARE OBVIOUSLY NOT SURFACE BASED
OVER THE WATER..BUT ARE FEEDING OFF OF ELEVATED MUCAPE UP TO 1500
J/KG OVER THE LAKE. THEY WILL LIKELY BECOME SURFACE BASED AGAIN AS
THEY COME ASHORE IN THE ARROWHEAD.
THE WELL-ORGANIZED COLD POOL/GUST FRONT CLEARLY EVIDENT IN KDLH Z/V
DATA CONTINUES TO PROPAGATE RAPIDLY NWWD..AND WILL LIKELY BE
AIDED/ENFORCED BY THE LK SUPERIOR COLD POOL AS IT MOVES ONSHORE
ALONG THE NORTH SHORE FROM SILVER BAY NWD /SILVER BAY JUST RECORDED
A WIND GUST TO 37 KTS/.
WE ARE ALSO CONCERNED ABOUT THE SEVERE WIND POTENTIAL OVER THE MN
ARROWHEAD AS THESE STORMS COME ASHORE AS AN AXIS OF 1500-2000 J/KG
CAPE HAS DEVELOPED AHEAD OF THE WEAK FRONT THAT EXTENDS FROM NEAR
DULUTH TO ELY. IN ADDITION..0-3 KM SHEAR VECTORS ARE ORIENTED FROM
SOUTH TO NORTH ACROSS THE LINE AND LK INDUCED COLD POOL..WHICH WILL
ACT IN EFFECT LIKE SHEAR ACROSS AN MCS COLD POOL AND MAY ACT TO
INDUCE ENHANCED LIFT ALONG THE NORTH SHORE LEADING TO LINE/UPDRAFT
INTENSIFICATION AND ORGANIZATION AS THE STORMS COME ASHORE.
GREATEST WIND THREAT APPEARS TO EXIST FROM LITTLE MARAIS NORTHWARD
ALONG THE NORTH SHORE TO TOFTE... LUTSEN GRAND MARAIS AND HOVLAND.
IN ADDITION..THESE STORMS HAVE BEEN PROLIFIC LIGHTNING PRODUCERS.
MILLER
Hazardous weather outlook, May 25, 2:12 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT TUE MAY 25 2010
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
312 PM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE FOUND THIS
EVENING...MAINLY OVER NORTHERN WISCONSIN AND IN THE MINNESOTA
ARROWHEAD. A FEW STORMS WILL BE CAPABLE OF BRIEFLY PRODUCING
LARGE HAIL...WIND GUSTS TO 50 MPH...PERIODS OF HEAVY RAIN...AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTHERN WISCONSIN
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
312 PM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH
In the hours before
Special weather statement, May 25, 2:19 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT TUE MAY 25 2010
WIZ001>004-252045-
ASHLAND-BAYFIELD-DOUGLAS-IRON-
319 PM CDT TUE MAY 25 2010
...GUSTY WINDS WITH OUTFLOW FROM THUNDERSTORMS...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ADVANCING GUST FRONT FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
11 MILES SOUTHEAST OF MADELINE ISLAND TO 8 MILES NORTHWEST OF
BARKSDALE TO 5 MILES NORTHWEST OF UPPER EAU CLAIRE LAKE...MOVING
NORTH AT 40 MPH.
AS THE GUST FRONT PASSES...WIND GUSTS TO 50 MPH WILL BE POSSIBLE.
BEHIND THE GUST FRONT...INDIVIDUAL THUNDERSTORMS COULD PRODUCE HAIL
TO ONE HALF INCH IN DIAMETER AND OCCASIONAL LIGHTNING.
HAYWARD REPORTED A 44 MPH WIND GUST AND IRONWOOD MICHIGAN REPORTED A
47 MPH WIND GUST WITH THE THUNDERSTORM OUTFLOW.
LOCATIONS IMPACTED INCLUDE...
MADELINE ISLAND... IRON RIVER... BAYFIELD...
MICHIGAN ISLAND... CORNUCOPIA... RED CLIFF...
LAKE NEBAGAMON... HAWTHORNE... BRULE...
STOCKTON ISLAND... SAND ISLAND... RASPBERRY ISLAND...
OAK ISLAND... WENTWORTH... WAINO...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. IF ON AREA
LAKES...MOVE TO SHORE IMMEDIATELY. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4665 9218 4687 9111 4702 9094 4694 9093
4697 9066 4699 9076 4700 9078 4701 9059
4709 9058 4700 9052 4696 9063 4690 9044
4686 9070 4684 9071 4688 9060 4674 9077
4658 9053 4629 9098 4625 9154
LAMERSSpecial weather statement, May 25, 2:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT TUE MAY 25 2010
WIZ001-252115-
DOUGLAS-
348 PM CDT TUE MAY 25 2010
...GUSTY WINDS POSSIBLE WITH THUNDERSTORM OUTFLOW IN DOUGLAS COUNTY...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ADVANCING GUSTY FRONT FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
25 MILES NORTHEAST OF WAINO TO LAKE NEBAGAMON TO 11 MILES SOUTHWEST
OF WASCOTT...MOVING NORTHWEST AT 35 MPH.
AS THE GUST FRONT PASSES...WIND GUSTS OF UP TO 45 MPH WILL BE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WENTWORTH... HAWTHORNE... DAIRYLAND...
SOUTH RANGE... MOOSE JUNCTION... SUPERIOR...
PATZAU... CHAFFEY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4621 9229 4666 9228 4664 9218 4675 9211
4675 9208 4671 9203 4669 9192 4670 9188
4670 9179 4676 9157 4616 9156 4616 9196
LAMERSSpecial weather statement, May 25, 3:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT TUE MAY 25 2010
MNZ012-020-021-252200-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
417 PM CDT TUE MAY 25 2010
...THUNDERSTORMS OVER LAKE SUPERIOR APPROACHING NORTH SHORE...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES SOUTHEAST
OF GRAND MARAIS TO 12 MILES SOUTHEAST OF ILLGEN CITY...MOVING NORTH
AT 40 MPH.
WHILE THE STORMS SHOULD MAINLY AFFECT COOK COUNTY...ADDITIONAL STORM
DEVELOPMENT MAY OCCUR AS FAR WEST AS SILVER BAY AND ISABELLA.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
* THUNDERSTORMS WILL BE NEAR...
ILLGEN CITY BY 425 PM...
LITTLE MARAIS BY 430 PM...
TOFTE AND TACONITE HARBOR BY 445 PM...
LUTSEN BY 455 PM...
GRAND MARAIS BY 500 PM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4789 8977 4781 9002 4771 9048 4761 9075
4732 9121 4795 9125 4797 8961
LAMERSLocal storm report, May 25, 3:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM MARINE TSTM WIND SILVER BAY 47.29N 91.28W
05/25/2010 M41.00 MPH LAKE MN AWOS
&&
MSTEWARTLocal storm report, May 25, 3:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL BUTTERNUT 46.01N 90.50W
05/25/2010 M0.88 INCH ASHLAND WI TRAINED SPOTTER
SOME BROKEN TREE LIMBS DOWN IN BUTTERNUT AND PARK FALLS
DUE TO THE WIND GUSTS.
&&
MSTEWARTLocal storm report, May 25, 3:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM MARINE TSTM WIND GRAND MARAIS 47.76N 90.34W
05/25/2010 M41.00 MPH COOK MN ASOS
&&
TLONKAThunderstorm Wind, Cook
- When
- May 25, 4:15 PM CST
- Where
- Cook County, 20 mi NNW of Marais
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.017, -90.515
A few large trees, as well as powerlines, were downed at the Trail Center on Poplar Lake along the Gunflint Trail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flood in Montana, May 25 to 26, 2010$130,000 · 1 event
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in Texas, May 25 to 26, 2010$11,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235765.